Opium withdrawal is an uncomfortable process that usually lasts for at least several days. According to the NLM, “Withdrawal from opiates can occur whenever any chronic use is discontinued or reduced,” and this includes the natural narcotic opium. While it takes a while for dependence to build up and the general timeline “varies with each individual,” it takes most people a little over a week to go through opium withdrawal.
Early Stage of Opium Withdrawal
The early stage of opium withdrawal is usually the most painful. It can last about two to three days and is uncomfortable while not being life-threatening. For this reason, many people do not attend detox clinics or go to the hospital, which can often be a mistake. If you do decide to detox at home, make sure that you do not do it alone as opium withdrawal is very uncomfortable.
In the early stage, a person experiences the muscle and bone pain as well as the flu-like symptoms. The best way to deal with these issues is to stay in bed for several days and to treat yourself as if you have the flu. It will feel like it, so remembering that your body is recovering from the opium is important to your successful detox.
Late Stage of Opium Withdrawal
In the late stage of opium withdrawal, many people experience the nausea, vomiting, and abdominal cramps. The person who has been abusing opium would have suffered from constipation for a long time and will likely begin experiencing diarrhea during this stage. It will be uncomfortable and more rest is required. Also, the person should drink plenty of fluids as they will be losing many of them and may be in danger of becoming dehydrated.
This stage usually lasts another two to three days and can be very uncomfortable. Just remember to care for yourself as if you had food poisoning or a stomach bug. Eat lightly if you can keep anything down and drink plenty of water.
Final Stage of Opium Withdrawal
Many people believe that once they have stopped vomiting and having diarrhea that they are finished with opium withdrawal. However, this is not always the case. There can sometimes be another one to two days where the person is vulnerable and should stay in bed. A good rule of thumb is to stay home from work or school a few days past your worst symptoms, just to make sure you don’t rush back too soon. All together, this breakdown shows opium withdrawal as lasting a little over a week.
Although, as stated by EPERC, “physical dependence is not a defining condition of addiction,” most people who experience opium withdrawal are those who take the drug recreationally. This could be a sign that should at least make one who abuses opium to consider rehab, as it should not occur unless the drug is being taken often, as “continuous or nearly continuous opioid blood levels are required” for a person to experience opium withdrawal.
Especially if you need heavy medications for cravings or strong withdrawal symptoms, or if your symptoms last longer than the typical week or so, you should consider how dependent you may actually be on opium and whether or not you may need help.